Hail, Gasconade
- When
- April 15, 3:00 PM CST
- Where
- Gasconade County, Owensville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.350, -91.500
Several strong to severe thunderstorms moved into eastern Missouri in the afternoon hours of April 15th. These storms were initially producing copious large hail, but rapidly transitioned into tornadic storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Several strong to severe thunderstorms moved into eastern Missouri in the afternoon hours of April 15th. These storms were initially producing copious large hail, but rapidly transitioned into tornadic storms. The first tornado was associated with a supercell ahead of a congealing line of convection moving rapidly toward the Mississippi River. A portion of this line of storms rapidly surged eastward, resulting in numerous tornadoes in Jefferson county in Missouri, and Monroe, Madison, St. Clair, and Washington counties in Illinois. In total, 12 tornadoes have been identified, including 3 EF-1s, 6 EF-0s, and 3 tornadoes of unknown intensity that produced no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 15, 1:50 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 250 PM CDT Sat Apr 15 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 249 PM CDT Sat Apr 15 2023 Elevated convection associated with low-level moisture advection developed in western Missouri this morning and moved east through the CWA. Multiple supercells have developed in southwest Missouri and are moving northeast with time. As of now, the window for severe weather in our CWA still looks to be between 21z and 03z. The upper level longwave trough responsible for this afternoon's severe weather is currently moving into the High Plains, deepening with eastern extent. Toward the surface, multiple areas of low pressure extending from the Southern Plains into the Great Lakes are connected by a cold front. This will serve as the primary boundary on which convection will continue to initiate this afternoon. As temperatures warm and dewpoints rise, SBCAPE will continue to increase ahead of the front. By 20z, mean SBCAPE values of up to 2500 to 3000 J/kg are expected across the majority of Missouri. Mid- level lapse rates will be steep (7-8+ C/km), enhancing instability in the hail growth zone. With bulk shear vectors initially coming off the front, supercells are the expected mode earlier in the afternoon. Due to the above factors, supercells that develop will have the potential to produce very large hail, up to the size of baseballs. There is the threat of isolated tornadoes with these thunderstorms, but meager SRH values and high LCLs this afternoon will limit the potential for tornadoes. Later in the afternoon, the discrete convection in central and southern Missouri will congeal into a line along the front as bulk shear vectors become more parallel to the front. The threat of very large hail will wane, and damaging winds will become the primary threat. Large hail will still be possible with these thunderstorms, but baseballs will no longer be a potential. There is high confidence in the timing of the line as it moves through. The St. Louis metropolitan area can expect it to pass through between 23z to 01z. By 03z, the line should be exiting the eastern extent of the CWA. The upper level trough will cut off as it moves northeast, and mid to low-level moisture will wrap around the feature back into our CWA. Temperatures will fall dramatically behind the cold front, reaching the 30s and 40s by tomorrow morning. With the cold air and moisture return, there is the potential for snow to mix into rain tomorrow morning in portions of northeast Missouri. Model guidance shows wet bulb temperatures falling below freezing as low as 750 to 1000 ft above the surface, indicating that snow may not have enough time to melt before it reaches the ground. If snow is able to fall, warm surface temperatures and the light nature of the precipitation will preclude any impacts. Otherwise, light rain will linger in the northern CWA through Sunday evening. As mentioned previously, temperatures will drop hard behind the cold front. Highs on Sunday afternoon will struggle to rise as cold air continues to filter into the region, only peaking in the 40s and 50s. Gusty northwest winds associated with the surface pressure gradient will make conditions even more miserable, with peak wind chills in the 30s in northeast Missouri into south-central Illinois. Wind gusts tomorrow afternoon are expected to meet or exceed 35 kts mainly in western CWA, landing just below advisory criteria. There is the potential for stronger winds mixing down to the surface in a line from Columbia, MO to Quincy, IL. At this time, we are holding off on issuing an advisory, but this may change as new data comes in. Gosselin .LONG TERM... (Monday through Next Saturday) Issued at 249 PM CDT Sat Apr 15 2023 (Monday - Tuesday Night) Dry and seasonably cool conditions are forecast on Monday as the strong surface low across the Great Lakes slowly moves into southeastern Canada. A mostly sunny sky is forecast during the day, with slackening west/northwest winds during the day as a weak surface ridge moves into western sections of the forecast area by the afternoon. Temperatures will warmup compared to Sunday, with neutral to weak warm-air advection at low levels and the aforementioned sunshine helping yield highs in the 60s. The surface ridge quickly moves across the mid-Mississippi Valley into the Ohio Valley Monday night. Broad low-level warm/moist advection Monday night into Tuesday may yield some isolated showers/weak thunderstorms mainly along/just north of a retreating warm front. Behind the front, a return to well-above normal temperatures is expected. Tuesday's high temperatures are tricky, as the exact timing of the warm front's retreat is uncertain and it may bisect the CWA late that afternoon. Spread in model guidance for highs is large not surprisingly, with the difference between the 25th/75th percentiles of the NBM around 8-12 degrees for most locations. So while Tuesday will undoubtedly be warmer than Monday, exactly how warm is the question mark. (Wednesday - Next Saturday) For mid/late next week, a more active pattern is still likely in the offing with a longwave trough carving out into the intermountain west. However, there is more than usual uncertainty with the specifics of the trough and its evolution. More specifically, the strength and the timing of its ejection and midlevel impulses out ahead of it. The WPC 500-hPa height clusters already show a lot of variance by 0Z Thursday. However, our area will be within the warm sector at least on Wednesday and into Thursday, so warm/moist unstable air should be in place. Any midlevel impulse moving to our northwest will also introduce more deep-layer shear, so one or multiple rounds of strong to severe thunderstorms are possible mid/late next week. 500-hPa height clusters by Friday show over 3/4 of grand ensemble members with a strong mid/upper level trough or closed low over the central US or Great Lakes area. By this time, the surface cold front is likely to our south and east, so much cooler weather is likely to infiltrate the area. Temperatures at least 10 degrees normal are forecast by Friday night into next Saturday, with highs only in the 50s to low 60s Saturday. There are also signs that the air mass coming in heading into next weekend may be even chillier than currently forecast, with a deep, closed low over the Great Lakes and 850-hPa anomalies 6 to 10C below normal. Probabilities for a freeze at this juncture, even in our north, appear low, but can't rule it our or at least some frost late next weekend. Gosselin && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1232 PM CDT Sat Apr 15 2023 A line of convection is weakening as it moves through Illinois, and is expected to exit within the next couple of hours. As it moved through the forecast area this morning, winds shifted from southerly to a more easterly direction. Winds are expected to veer to southerly again this afternoon. This line of thunderstorms was not the round of severe thunderstorms we are anticipating this afternoon. Through around 20z to 21z, conditions will be quiet and VFR ahead of the next round of convection. These thunderstorms are expected to be more widespread and severe, with very large hail initially being the primary threat. They will form into a line most likely in east-central Missouri and carry eastward through the remainder of the forecast area this evening. As the thunderstorms transition into a line, the primary threat will changeover from very large hail to damaging winds. During the peak of thunderstorm intensity, visibilities will have the potential to drop to IFR. The associated cold front will pass this evening, and winds will quickly switch to northwesterly behind it. Winds overnight will continue to increase, becoming gusty. Gusts will last through the end of the TAF period. Ceilings will deteriorate behind the cold front, with widespread IFR conditions across the northwestern portion of the CWA. These will last until the tail-end of the TAF period for locations impacted. SPECIFICS FOR KSTL: The St. Louis metropolitan terminals can expect a line of strong to severe thunderstorms passing between 23z and 01z this evening. Confidence in thunderstorms occurring in this window is high. These thunderstorms will have the potential to produce damaging winds and large hail. As thunderstorms pass, expect MVFR visibilities dropping to IFR at the peak. These terminals will experience MVFR ceilings behind the front, with ceilings potentially dropping to IFR. These sites are on the periphery of the IFR shield, so conditions could go either way. Added scattered group to account for uncertainty. Jaja && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 252 PM CDT Sat Apr 15 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-162000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 252 PM CDT Sat Apr 15 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are expected today, with the greatest risk for severe thunderstorms occurring through late evening. Very large hail, damaging winds, and a few tornadoes are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible across portions of the area Tuesday though Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Gosselin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1022 AM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM HAIL 2 ESE GRAY SUMMIT 38.49N 90.78W
04/15/2023 E0.70 INCH FRANKLIN MO TRAINED SPOTTER
&&
JPGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1024 AM CDT SAT APR 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1021 AM HAIL 1 SSW GRAY SUMMIT 38.48N 90.83W
04/15/2023 E0.25 INCH FRANKLIN MO NWS EMPLOYEE
FROM SHAW NATURE PRESERVE.
&&
JPGThe St Louis radar (KLSX), 81 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
14 hail, 12 thunderstorm wind, 4 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm winds caused damage across the southern portions of Gasconade County. Several large trees were blown down as well as tree limbs and power lines. One large tree fell across Highway 19 about 4 miles northwest of Oak Hill.
A wide swath of large hail fell across Franklin County from Union through Villa Ridge, Grey Summit and Pacific. The largest hail stones, 3 inches in diameter, were reported on the north side of Pacific.
Thunderstorm winds snapped off a large tree at it's base. Also, numerous tree limbs were blown down around town.
Thunderstorm winds blew down several large tree limbs.
A swath of large hail fell from just east of Pacific to Eureka.
A wide swath of large hail up to golf ball sized hail fell over Wildwood, Ellisville, Manchester, Ballwin, Chesterfield, Creve Coeur, Maryland Heights and Town and Country.
Thunderstorm winds took most of the roof off of an outbuilding, uprooted several trees and snapped off a very large tree about two feet off the ground. Winds were estimated between 74 and 100 mph in this area.
A weak tornado touched down on Valley Drive at 619 PM CDT just south of Lucie Avenue, snapping off several trees and causing minor roof damage to a couple of houses. It then moved northeast crossing Highway 141 about a third of a mile south of the I-44/Highway 141 interchange. As it continued to the northeast paralleling I-44, it caused minor damage to trees, roofs and light posts. As the tornado approached Bowles Avenue, it began to move in an easterly direction across a light industrial area, but still paralleling I-44. Damage in this area remained minor with roof and tree damage. As it crossed the Meramec River, about half a mile south of I-44, it tracked in a more east southeasterly direction through Tapawingo National Golf Course causing damage to numerous trees and minor structural damage. The tornado lifted and dissipated near the intersection of West Watson Road and Bond Place. Overall the tornado was rated EF1 with a max wind speed of 100 mph. The path length was 4.47 miles with a max path width of 100 yards. No deaths or injuries were reported.
South of the tornado path, there was scattered wind damage with minor shingle damage on several homes and businesses as well as numerous tree limbs blown down.
Thunderstorm winds blew a large section of windows down at The Pointe, Ballwin Parks & Recreation center. This section of windows was by the giant indoor slide area of the indoor pool. Glass blew over into the pool. No one was killed or injured by this.
A tornado formed around 6:24pm CDT near the corner of Elm and 3rd streets on the northwest side of downtown Hillsboro, causing minor damage to the siding of the Good Shepherd Catholic Church. It continued eastward along the northern periphery of the downtown area, producing sporadic minor tree damage as it did so. When it approached Business Highway 21, the tornado damaged the facade and steeple of the First Baptist Church. Across the highway along 4th Street, the roof of the fire department building and a residence received minor damage. As the tornado moved over Vreeland Road and tracked along Sunny Lane, it briefly intensified, with several trees uprooted along the lane and minor roof damage occurring on an outbuilding. The tornado then weakened as it neared the end of Sunny Lane, dissipating in the wooded area just beyond the end of the roadway. Overall the tornado was rated EF0 with a max wind speed of 77 mph. The path length was 0.57 miles with a max path width of 200 yards. No deaths or injuries were reported.
Thunderstorm winds blew down several large trees as well as numerous tree limbs in Town and Country, Frontenac and Ladue. Some of the fallen trees briefly blocked roadways.
Thunderstorm winds blew down several power lines at the intersection of Highway 8 and Harmon Road. Also, several large tree limbs were blown down on the southwest side of Park Hills.
A tornado formed northeast of Festus, MO along Old A Highway just after 6:30pm CDT on April 15. It moved northeastward through a subdivision off of Old A Highway and west of West City Park, producing sporadic minor structural damage. As the tornado moved into West City Park, it increased in strength, snapping and uprooting several trees. As it moved over Horine Road, it reached peak strength and produced significant damage to a home. The tornado weakened slightly as it continued on to Interstate 55, producing minor damage to homes, outbuildings, and trees as it did so. As the tornado crossed I-55, it overturned a southbound semi causing minor injuries to the driver. After crossing Interstate 55, the tornado turned more northeasterly and crossed McNutt Street and Lake Drive in Herculaneum, continuing to produce additional minor structural and tree damage. The tornado then turned more easterly and tracked along Joachim Avenue and just south of Herculaneum High School, where it produced minor roof damage to a church and knocked over light poles. As it entered the Dunkin and Fletcher Memorial Park it weakened and dissipated. Overall the tornado was rated EF1 with a max wind speed of 100 mph. The path length was 3.97 miles with a max path width of 360 yards. One injury was reported, but no fatalities.
A tornado formed on the northwest side of Pevely, MO around 634 PM CDT and tracked to the southeast into the northern portions of town producing minor roof, tree, siding and sign damage. After it crossed Pleasant Road it tracked in a more easterly direction, causing additional minor tree, power line and roof damage before lifting and dissipating on the western side of Oak Valley Golf Course and Resort. Overall the tornado was rated EF1 with a max wind speed of 100 mph. The path length was 0.93 miles with a max path width of 150 yards. No deaths or injuries were reported.
Thunderstorm winds uprooted a large tree.
A wide swath of large hail fell across Jefferson County. Large hail was reported in Hillsboro, Pevely, Festus, Crystal City and Herculaneum.
Thunderstorm winds blew down numerous tree limbs.
Thunderstorm winds snapped off several large trees across the city and blew down numerous tree limbs.
Thunderstorm winds blew down numerous large tree limbs between St. Louis Lambert International Airport and Black Jack.
Between 3 and 4 inches of rain fell in about a 3 hour period causing flash flooding. Several local creeks rose above flood stage. Several roads in the area were briefly flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyThe tornado archive for Missouri, 2023Warnings in Missouri, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090937, 1090938, 1090939, 1090940, 1090941, 1090942, 1090943, 1090950, 1090951, 1093773, 1093774, 1093775, 1093776, 1093779, 1093778, 1093793, 1093791, 1093795, 1093790, 1093804, 1093796, 1093824, 1093815, 1093822, 1093823, 1093812, 1094938, 1093825, 1093800, 1093826, 1094955.